A dog needs about 12 to 14 hours of sleep each day. However, for a diabetic dog sleep routine may get disturbed for multiple reasons. If you feel the dog is sleepy after the insulin shot then you need to think more analytically and shortlist the possible reasons from the below-given possibilities.
Does insulin make my dog sleepy?
The low production or the inability of insulin production causes disease like hyperglycemia and diabetes. To counter this action of low or no insulin, insulin shots are made to be injected to the dog’s body.
A dog with diabetes will show the signs through decreased appetite, increased need for urination, recurring infections etc.
Insulin however does make your dog sleepy. Consider insulin like a medicine or maybe a vaccination. Both of these come with certain side effects.
When your dog is being treated for diabetes, that is, when it gets its insulin shot, if will possibly make it very sleepy. Sleepy-er than usual.
Why does my dog feel sleepy after Insulin?
Just like we said above, dogs do love to sleep a lot. However, at times this “a lot” may even reach its own mark and become more. If you are observing this increased need for sleep after your dog has gotten its insulin shot, you should know all the possible reasons why it might be happening.
We have seen earlier why insulin injection is given. To get back the body’s blood glucose level back at normal pace.
This means that for a normal dog with no diabetes, this process is naturally being conducted.
So, when you artificially give this insulin to your dog, it is supposed to do a very common natural body process. The question then arises, if it is so normal, why is it getting the sleep schedule disrupted?
The most likely answer is that the usual amount of insulin which is given might have surpassed. In other words, your dog may have been injected with a slightly higher dose of insulin than needed.
If that is the case, your dog’s blood glucose level will now be less than normal level. Low blood glucose level makes you feel tired. It makes you feel dizzy and hence the increased need for sleep. That explains the whole reason why your dog might be feeling sleepy after the insulin shot.
Could the timing possibly be making your dog sleepy?
Timings matter too much. Especially when it is a matter of life and health of your dog, where you must be extra conscious about everything.
When it comes to giving your dog the insulin shot, generally two shots per day are required.
However, this amount varies differently for every dog. A dog which has a very high diabetes level which under no circumstance is getting low, might need more than two shots or maybe at some time the dose will be increased.
On the other hand, if a dog has a slightly high diabetes level which isn’t too high but still requires an insulin shot nevertheless, it may need only two shots, which like we said, is the general recommended number of shots.
So, again, why did the insulin shot make it sleepy?
You mixed up the insulin shot timings. Suppose your dog had gotten its last insulin shot at 9pm and is scheduled for the next shot at 9am. This makes for a twelve hour gap in between. However, due to work you had to leave early and give your dog its insulin shot at 7:30 am.
This altered timing also altered the blood glucose phenomenon of the body and ultimately caused a drop in blood sugar level. Thus the reason why your dog has been feeling sleepier than usual.
Diet and sleep relation
Let’s make it very clear to everyone, giving your dog insulin does not mean you start giving it junk food.
Insulin is supposed to be doing a normal body function, which is to bring the body’s blood glucose level to its normal form. It is not an extra thing you are giving to the dog. It certainly isn’t an extra glucose blocker.
This means that after you have given your dog its insulin, you shouldn’t go ahead with feeding it extra carbs or other meals which raise the sugar level.
If you do this, you are reversing the very function of insulin. The purpose of giving an insulin will then be reciprocated causing more damage than earlier. Hence the food you give to your diabetic dog accounts for many important reasons.
In our concerned case, it can cause your dog to feel sleepier.
Insulin ineffectiveness also takes place. If your dog has been feeling sleepy after getting its insulin shot and none of the reasons above fit the situation, another reason could be using an expired insulin.
Once an insulin vial has been opened, you have to make sure you do not use it after 28 days of it. Either refrigerated or not, the vial has to be used within 28 days of its opening after which it expires.
You should also take notes as to not to keep it directly under sunlight or heat.
For an unopened insulin, you have to see its expiry date on the vial. On average, the expiry date of an unopened vial is one year for its manufacturing date.
In either cases, opened or unopened insulin vial, if your dog has been injected with an expired insulin that can explain the reason why your dog has been feeling sleepy. Beware, this can also bring in many problems.
Another reason your dog is feeling sleepy after insulin shot is that the diabetes may actually be reversing in your dog’s body. The amount of calories requirement in the body may actually be lesser now. The amount of medication required is lesser than what was your dog initially diagnosed with.
Therefore, your vet may drastically reduce the insulin amount or if it is a rare case then the doctor may remove the insulin all together.
Is insulin supposed to make you feel sleepy?
Weight loss, swelling of arms and legs, fast heart rate, redness on injection site, weakness are a few common side effects dogs may have after they get an insulin shot.
This shows that the need for more sleep is actually not the side effect of an insulin. So, when your dog feels sleepy after getting insulin, you must know that this is rather a problem. This isn’t normal!
In that case, take the cue and do the required action. Most of the time, this shouldn’t be as big of a problem. However, if things start to escalate, you must take your dog to a vet as soon as you can.
Now you know that while insulin may generally have many side effects, causing your dog to sleep more is not one of them.
Could giving insulin on an empty stomach be causing more sleep?
Giving insulin on an empty stomach can be problematic for your dog. It is very dangerous and in any case, you must avoid doing it.
If your dog isn’t eating its food, you can change its usual meal. However, whatever the case might be, you must refrain from giving it insulin on an empty stomach as it can cause many problems for your dog.
It can also cause insulin induced hypoglycemia which can be fatal. This reaction is very dangerous and so, there’s no risk we want to take on it.
However, regardless of it causing many problems, even big ones, giving insulin on an empty stomach does not cause your dog to feel sleepy. If in case it does, rush your dog to the emergency because there’s a high chance a very unordinary reaction might be taking place in your dog’s body.
Diabetes in dogs is becoming a very big concern. When you start treating it and your dog needs insulin on a regular basis, you have to be vigilant about it all the time.
You have to keep a check on its meals, sleep routine, and basically every other thing. You also have to be very careful that insulin is not causing any behavior which is out of the ordinary daily life of your dog.
For sleep, we now know insulin is not the bad guy. The bad guy usually is the side factor which we may not be noticing otherwise.